Alabama, 2002

Heat in Alabama, March 16, 2002

March 16, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 16, 2:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 16, 2:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CST SAT MAR 16 2002

SPRINGTIME WEATHER TO CONTINUE ACROSS CWA THROUGH THE SHORT RANGE
FORECAST PERIOD...AND INTO EARLY NEXT WEEK.  COLD FRONT MOVED INTO
NORTHWEST CORNER OF STATE EARLY THIS MORNING...BUT STALLED AS
EXPECTED.  IT SHOULD MOVE BACK NORTH TONIGHT...AND THEN STAY CLOSE
TO THE AREA THROUGH SUNDAY AND SUNDAY NIGHT.  ETA AND AVN BOTH
INDICATE THAT FRONT WILL BE A FOCAL POINT FOR WET WEATHER OVER NEXT
2 TO 3 DAYS.  BOTH MODELS HAVE A ROUGHLY SW-NE ORIENTED AXIS OF
PRECIP THAT DOESNT SHIFT A WHOLE LOT N OR S BETWEEN SUNDAY
AFTERNOON AND MONDAY.  POTENTIAL EXISTS FOR HEAVY RAINFALL EPISODE
FOR NORTH ALABAMA...ESPECIALLY SUNDAY NIGHT AND POSSIBLY LASTING
INTO MONDAY.  STRONGLY CONTEMPLATING HIGHLIGHTING THIS POTENTIAL IN
THE ZONES...ALONG WITH A SPECIAL WX STATEMENT ACCOMPANIMENT.  TOO
EARLY FOR A FLASH FLOOD WATCH...HOWEVER.

OF MORE IMMEDIATE CONCERN ARE THE STORMS THAT HAVE FIRED UP THIS
AFTERNOON...AND WILL CONTINUE INTO THE EVENING.  SURFACE BASED
INSTABILITIES ARE QUITE HIGH FROM I-20 SOUTH...AND ELEVATED
CONVECTION HAS POPPED UP IN NORTHERN MS.  CONVECTION SO FAR DOESNT
APPEAR TO HAVE A WHOLE LOT OF ORGANIZATION TO IT...BUT WILL HAVE TO
WATCH THINGS CLOSELY THROUGH THE REST OF THE AFTERNOON AND EVENING.
WILL PROBABLY INCLUDE SOME SORT OF ENHANCED WORDING IN THE ZONES FOR
THE THREAT OF WIND OR HAIL TONIGHT.

EXPECT A LOT OF THE CONVECTION (IN THE SOUTHERN CWA...ANYWAY) TO
DIMINISH AS HEATING IS LOST TONIGHT.  PERHAPS AN OVERALL LULL IN THE
ACTIVITY FROM LATE TONIGHT UNTIL SUNDAY AFTERNOON...AND THEN THE
AFOREMENTIONED THREAT OF HEAVY RAIN STARTING SUNDAY NIGHT.

FRONT THEN IS EXPECTED TO MAKE ANOTHER SMALL PUSH NORTHWARD...AND
TAKE SOME OF THE DEEP MOISTURE WITH IT MONDAY/MONDAY NIGHT.  AT
LAST...A STRONG SHORTWAVE TROF IS ULTIMATELY FORECAST TO HELP PUSH A
COLD FRONT THROUGH FROM THE WEST LATE TUESDAY...WHICH WILL SIGNAL
THE START OF THE END OF THIS PARTICULAR RAINY EPISODE.

GUIDANCE TEMPS WERE TOO LOW TODAY IN WARM SECTOR...SO WILL DO A
GENERAL TWEAKING UP OF HIGHS OVER THE NEXT FEW DAYS.

NUMBERS BELOW (ESPECIALLY FIRST PERIOD POPS) ARE FIRST GUESS ONLY...
AND SUBJECT TO CHANGE.

HSV 061/074/059/075 7786
BHM 062/076/060/078 7775
MGM 064/083/063/083 5544

.BHM...NONE.

In the hours before

Special weather statement, Mar 16, 1:07 PM CST, 2 hours 53 minutes before
ALZ001>050-162007-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CST SAT MAR 16 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY SOUTH OF A
HAMILTON...CULLMAN...GADSDEN LINE THIS AFTERNOON AND EVENING...
THEN A SLIGHT RISK OF SEVERE THUNDERSTORMS THE ENTIRE AREA LATER
TONIGHT.

A COLD FRONT ACROSS THE EXTREME NORTHERN THIRD OF THE AREA WILL
REMAIN NEARLY STATIONARY THIS AFTERNOON AND EVENING AND THEN MOVE
NORTHWARD LATE TONIGHT.  AHEAD OF THE FRONT...A MOIST AND
UNSTABLE AIR MASS WILL CONTINUE.  SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP IN THE HEATING OF THE AFTERNOON AND
BECOME MORE NUMEROUS THROUGH THE LATE AFTERNOON AND EVENING HOURS.
SOME OF THE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT
DAMAGING WINDS AND LARGE HAIL.

THE RISK OF ANY SEVERE STORMS OVERNIGHT WILL PRIMARILY COME FROM
SEVERE THUNDERSTORMS THAT DEVELOP WEST OF THE AREA AND MOVE EAST
INTO THE STATE.

IN ADDITION...WHERE THUNDERSTORMS PERSIST...LOCALLY HEAVY RAIN WILL
BE POSSIBLE AND SOME FLOODING COULD OCCUR...ESPECIALLY IN LOW LYING
AREAS.

WITH LITTLE SIGNIFICANT CHANGE IN THE WEATHER PATTERN...THE THREAT
FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY.  AT THIS TIME...NO
SEVERE STORMS ARE EXPECTED...HOWEVER...THE SITUATION COULD CHANGE.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...FORECASTS...AND STATEMENTS THROUGH THE WEEKEND.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Montgomery

When
March 16, 4:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

The afternoon high temperature recorded at Dannelly Field was 85 degrees. This temperature tied the previous record high.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284408.